Skip to main content
Log in

A survey of symplectic and contact topology

  • Published:
Indian Journal of Pure and Applied Mathematics Aims and scope Submit manuscript

Abstract

In this article, we give a brief survey of major historical developments in the field of Contact and Symplectic Geometry. This field has grown into an area in its own right due to rapid progress seen in the last five decades. The community of Indian mathematicians working on this field is small but steadily growing. The contribution from Indian mathematicians to this field is noted in the article.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. Vladimir Arnol'd, Sur une propriété topologique des applications globalement canoniques de lamécanique classique, C. R. Acad. Sci. Paris, 261 (1965), 3719–3722.

    MathSciNet  MATH  Google Scholar 

  2. John A. Baldwin and John B. Etnyre, Admissible transverse surgery does not preserve tightness, Math. Ann., 357(2) (2013), 441–468.

    Article  MathSciNet  MATH  Google Scholar 

  3. Daniel Bennequin, Emplacements ét equations de Pfaff, In Third Schnepfenried geometry conference, Vol. 1 (Schnepfenried, 1982), volume 107 of Asterisque, pages 87–161. Soc. Math. France, Paris, 1983.

    Google Scholar 

  4. George D. Birkhoff, Proof of Poincaré's geometric theorem, Trans. Amer. Math. Soc., 14(1) (1913), 14–22.

    MathSciNet  MATH  Google Scholar 

  5. W. M. Boothby and H. C. Wang, On contact manifolds, Ann. of Math. (2), 68 (1958), 721–734.

    Article  MathSciNet  MATH  Google Scholar 

  6. Matthew Strom Borman, Yakov Eliashberg, and Emmy Murphy, Existence and classification of overtwisted contact structures in all dimensions, Acta Math., 215(2) (2015), 281–361.

    Article  MathSciNet  MATH  Google Scholar 

  7. Roger Casals, Dishant M. Pancholi, and Francisco Presas, Almost contact 5-manifolds are contact, Ann. of Math. (2), 182(2) (2015), 429–490.

    Article  MathSciNet  MATH  Google Scholar 

  8. Kai Cieliebak and Yakov Eliashberg, From Stein to Weinstein and back, volume 59 of American Mathematical Society Colloquium Publications, American Mathematical Society, Providence, RI, 2012. Symplectic geometry of affine complex manifolds.

  9. Kai Cieliebak and Yakov Eliashberg, Flexible Weinstein manifolds, In Symplectic, Poisson, and noncommutative geometry, 62, Math. Sci. Res. Inst. Publ., 1–42, Cambridge Univ. Press, New York, 2014.

    MATH  Google Scholar 

  10. Kai Cieliebak and Yakov Eliashberg, Stein structures: Existence and flexibility, In Contact and Symplectic Topology, 26, Bolyai Soc. Math. Stud., 357–388, Janos Bolyai Math. Soc., Budapest, 2014.

    Article  MATH  Google Scholar 

  11. James Conway, Amey Kaloti, and Dheeraj Kulkarni, Tight planar contact manifolds with vanishing Heegaard Floer contact invariants, Topology Appl., 212 (2016), 19–28.

    Article  MathSciNet  MATH  Google Scholar 

  12. S. K. Donaldson, Symplectic submanifolds and almost-complex geometry, J. Differential Geom., 44(4) (1996), 666–705.

    Article  MathSciNet  MATH  Google Scholar 

  13. S. K. Donaldson, Lefschetz fibrations in symplectic geometry, In Proceedings of the International Congress of Mathematicians, Vol. II (Berlin, 1998), number Extra Vol. II, pages 309–314, 1998.

    Google Scholar 

  14. T. duchamp, The classification of legendre immersions, Preprint, 1984.

    Google Scholar 

  15. Y. Eliashberg, Classification of overtwisted contact structures on 3-manifolds, Invent. Math., 98(3) (1989), 623–637.

    Article  MathSciNet  MATH  Google Scholar 

  16. Y. Eliashberg, A. Givental, and H. Hofer, Introduction to symplectic field theory, Geom. Funct. Anal., (Special Volume, Part II): 560–673, 2000. GAFA 2000 (Tel Aviv, 1999).

    MathSciNet  MATH  Google Scholar 

  17. Ya. M. Eliashberg, A theorem on the structure of wave fronts and its application in symplectic topology, Funktsional. Anal, i Prilozhen., 21(3) (1987), 65–72.

    MathSciNet  Google Scholar 

  18. Yakov Eliashberg, Filling by holomorphic discs and its applications, In Geometry of low-dimensional manifolds, 2 (Durham, 1989), 151, London Math. Soc. Lecture Note Ser., 45–67. Cambridge Univ. Press, Cambridge, 1990.

    Google Scholar 

  19. Yakov Eliashberg, Topological characterization of Stein manifolds of dimension > 2, Internat. J. Math., 1(1) (1990), 29–46.

    Article  MathSciNet  MATH  Google Scholar 

  20. Yakov Eliashberg, Recent advances in symplectic flexibility, Bull. Amer. Math. Soc. (N.S.), 52(1) (2015), 1–26.

    Article  MathSciNet  MATH  Google Scholar 

  21. Yakov Eliashberg and Emmy Murphy, Lagrangian caps, Geom. Funct. Anal., 23(5) (2013), 1483–1514.

    Article  MathSciNet  MATH  Google Scholar 

  22. John B. Etnyre and Dishant M. Pancholi, On generalizing Lutz twists, J. Lond. Math. Soc. (2), 84(3) (2011), 670–688.

    Article  MathSciNet  MATH  Google Scholar 

  23. A. Floer, H. Hofer, and C. Viterbo, The Weinstein conjecture in P × Cl, Math. Z., 203(3) (1990), 469–482.

    Article  MathSciNet  MATH  Google Scholar 

  24. Andreas Floer, Proof of the Arnol'd conjecture for surfaces and generalizations to certain Kähler manifolds, Duke Math. J., 53(1) (1986), 1–32.

    Article  MathSciNet  MATH  Google Scholar 

  25. H. Geiges and C. B. Thomas, Contact topology and the structure of 5-manifolds with π1 = Z 2, Ann. Inst. Fourier (Grenoble), 48(4) (1998), 1167–1188.

    Article  MathSciNet  MATH  Google Scholar 

  26. Hansjörg Geiges, Contact structures on 1-connected 5-manifolds, Mathematika, 38(2) (1992, 1991), 303–311.

    Article  MathSciNet  MATH  Google Scholar 

  27. Hansjörg Geiges, Applications of contact surgery, Topology, 36(6) (1997), 1193–1220.

    Article  MathSciNet  MATH  Google Scholar 

  28. Hansjörg Geiges, An introduction to contact topology, 109, Cambridge studies in advanced mathematics, Cambridge University Press, Cambridge, 2008.

  29. Hansjörg Geiges and Charles B. Thomas, Contact structures, equivariant spin bordism, and periodic fundamental groups, Math. Ann., 320(4) (2001), 685–708.

    MATH  Google Scholar 

  30. Emmanuel Giroux, Géométrie de contact: de la dimension trois vers les dimensions supérieures, In Proceedings of the International Congress of Mathematicians, Vol. II, (Beijing, 2002), 405–414. Higher Ed. Press, Beijing, 2002.

    Google Scholar 

  31. Noah Goodman, Overtwisted open books from sobering arcs, Algebraic & Geometric Topology, 5 (2005), 1173–1195.

    Article  MathSciNet  MATH  Google Scholar 

  32. J. W. Gray, Some global properties of contact structures, Ann. of Math., 69(2) (1959), 421–450.

    Article  MathSciNet  MATH  Google Scholar 

  33. M. Gromov, Pseudoholomorphic curves in symplectic manifolds, Invent. Math., 82(2) (1985), 307–347.

    Article  MathSciNet  MATH  Google Scholar 

  34. Mikhael Gromov, Partial differential relations, 9, Ergebnisse der Mathematik und ihrer Grenzgebiete (3), [Results in Mathematics and Related Areas (3)], Springer-Verlag, Berlin, 1986.

  35. H. Hofer, On the topological properties of symplectic maps, Proc. Roy. Soc. Edinburgh Sect. A, 115(1-2) (1990), 25–38.

    Article  MathSciNet  MATH  Google Scholar 

  36. H. Hofer, Pseudoholomorphic curves in symplectizations with applications to the Weinstein conjecture in dimension three, Invent. Math., 114(3) (1993) 515–563.

    Article  MathSciNet  MATH  Google Scholar 

  37. H. Hofer and C. Viterbo, The Weinstein conjecture in the presence of holomorphic spheres, Comm. Pure Appl. Math., 45(5) (1992), 583–622.

    Article  MathSciNet  MATH  Google Scholar 

  38. Ko Honda, William H. Kazez, and Gordana Matić, Right-veering diffeomorphisms of compact surfaces with boundary, Invent. Math., 169(2) (2007), 427–449.

    Article  MathSciNet  MATH  Google Scholar 

  39. Krystyna Kuperberg, Counterexamples to the Seifert conjecture, In Proceedings of the International Congress of Mathematicians, Vol. II (Berlin, 1998), number Extra Vol. II, 831–840 (electronic), 1998.

    MATH  Google Scholar 

  40. J. Alexander Lees, On the classification of Lagrange immersions, Duke Math. J., 43(2) (1976), 217–224.

    Article  MathSciNet  MATH  Google Scholar 

  41. Robert Lutz, Structures de contact sur les fibrés principaux en cercles de dimension trois, Ann. Inst. Fourier (Grenoble), 27(3): ix (1977), 1–15.

    Article  MathSciNet  MATH  Google Scholar 

  42. J. Martinet, Formes de contact sur les variétés de dimension 3, In Proceedings of Liverpool Singularities Symposium, II (1969/1970), 142–163, Lecture Notes in Math., 209, Springer, Berlin, 1971.

    Article  Google Scholar 

  43. Patrick Massot, Infinitely many universally tight torsion free contact structures with vanishing Ozsváth- Szabó contact invariants, Math. Ann., 353(4) (2012), 1351–1376.

    Article  MathSciNet  MATH  Google Scholar 

  44. Dusa McDuff and Dietmar Salamon, Introduction to symplectic topology, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, Second Edition, 1998.

    MATH  Google Scholar 

  45. Jürgen Moser, On the volume elements on a manifold, Trans. Amer. Math. Soc., 120 (1965), 286–294.

    Article  MathSciNet  MATH  Google Scholar 

  46. E. Murphy, Loose legendrian embeddings in high dimensional contact manifolds, Preprint arXiv:20.2245, 2012.

    Google Scholar 

  47. Peter Ozsváth and Zoltán Szabó, Heegaard Floer homology and contact structures, Duke Math. J., 129(1) (2005), 39–61.

    Article  MathSciNet  MATH  Google Scholar 

  48. Henry Poincaré, Sur une theéorèma de géométrie, Rend. Circ. Mat. Palermo, 33 (1912), 375–507.

    Article  MATH  Google Scholar 

  49. Cliford Henry Taubes, The Seiberg-Witten invariants and symplectic forms, Math. Res. Lett., 1(6) (1994), 809–822.

    Article  MathSciNet  MATH  Google Scholar 

  50. Cliford Henry Taubes, More constraints on symplectic forms from Seiberg-Witten invariants, Math. Res. Lett., 2(1) (1995), 9–13.

    Article  MathSciNet  MATH  Google Scholar 

  51. Clifford Henry Taubes, The Seiberg-Witten equations and the Weinstein conjecture, Geom. Topol, 11 (2007), 2117–2202.

    Article  MathSciNet  MATH  Google Scholar 

  52. Clifford Henry Taubes, Embedded contact homology and Seiberg-Witten Floer cohomology I, Geom. Topol, 14(5) (2010), 2497–2581.

    Article  MathSciNet  MATH  Google Scholar 

  53. W. P. Thurston and H. E. Winkelnkemper, On the existence of contact forms, Proc. Amer. Math. Soc., 52 (1975), 345–347.

    Article  MathSciNet  MATH  Google Scholar 

  54. Claude Viterbo, A proof of Weinstein's conjecture in R2n, Ann. Inst. H. Poincaré Anal. Non Linéaire, 4(4) (1987), 337–356.

    Article  MathSciNet  MATH  Google Scholar 

  55. Andy Wand, Tightness is preserved by Legendrian surgery, Ann. of Math. (2), 182(2) (2015), 723–738.

    Article  MathSciNet  MATH  Google Scholar 

References

  1. Roger Casals, Dishant M. Pancholi, and Francisco Presas, Almost contact 5-manifolds are contact, Ann. of Math. (2), 182(2) (2015), 429–490.

    Article  MathSciNet  MATH  Google Scholar 

  2. Cheol-Hyun Cho and Mainak Poddar, Holomorphic orbi-discs and Lagrangian Floer cohomology of symplectic toric orbifolds, J. Differential Geom., 98(1) (2014), 21–116.

    Article  MathSciNet  MATH  Google Scholar 

  3. James Conway, Amey Kaloti, and Dheeraj Kulkarni, Tight planar contact manifolds with vanishing Heegaard Floer contact invariants, Topology Appl., 212 (2016), 19–28.

    Article  MathSciNet  MATH  Google Scholar 

  4. Mahuya Datta, Homotopy classification of strict contact immersions, Ann. Global Anal. Geom., 15(3) (1997), 211–219.

    Article  MathSciNet  MATH  Google Scholar 

  5. Mahuya Datta, Immersions in a manifold with a pair of symplectic forms, J. Symplectic Geom., 9(1) (2011), 11–31.

    Article  MathSciNet  MATH  Google Scholar 

  6. Mahuya Datta and Md. Rabiul Islam, Smooth maps of a foliated manifold in a symplectic manifold, Proc. Indian Acad. Sci. Math. Set., 119(3) (2009), 333–343.

    Article  MathSciNet  MATH  Google Scholar 

  7. Mahuya Datta and Sauvik Mukherjee, On existence of regular Jacobi structures, Geom. Dedicata, 173 (2014), 215–225.

    Article  MathSciNet  MATH  Google Scholar 

  8. John B. Etnyre and Dishant M. Pancholi, On generalizing Lutz twists, J. Lond. Math. Soc. (2), 84(3) (2011), 670–688.

    Article  MathSciNet  MATH  Google Scholar 

  9. Siddhartha Gadgil, Equivariant framings, lens spaces and contact structures, Pacific J. Math., 208(1) (2003), 73–84.

    MATH  MathSciNet  Google Scholar 

  10. Siddhartha Gadgil, The projective plane, J-holomorphic curves and Desargues' theorem, C. R. Math. Acad. Sci. Paris, 351(23-24) (2013), 915–920.

    MathSciNet  MATH  Google Scholar 

  11. Siddhartha Gadgil and Dheeraj Kulkarni, Relative symplectic caps, 4-genus and fibered knots, Proc. Indian Acad. Sci. Math. Sci., 126(2) (2016), 261–275.

    MATH  Google Scholar 

  12. B. Doug Park, Mainak Poddar, and Stefano Vidussi, Homologous non-isotopic symplectic surfaces of higher genus, Trans. Amer. Math. Soc., 359(6) (2007), 2651–2662 (electronic).

    Article  MathSciNet  MATH  Google Scholar 

  13. Sucharit Sarkar, Maslov index formulas for Whitney n-gons, J. Symplectic Geom., 9(2) (2011), 251–270.

    Article  MathSciNet  MATH  Google Scholar 

  14. Sushmita Venugopalan, Vortices on surfaces with cylindrical ends, J. Geom. Phys., 98 (2015), 575–606.

    Article  MathSciNet  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding authors

Correspondence to Mahuya Datta or Dheeraj Kulkarni.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Datta, M., Kulkarni, D. A survey of symplectic and contact topology. Indian J Pure Appl Math 50, 665–679 (2019). https://doi.org/10.1007/s13226-019-0348-1

Download citation

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s13226-019-0348-1

Key words

Navigation